A generalized product-limit estimator for truncated data

Michael G. Akritas, Michael P. Lavalley

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

A nonparametric maximum likelihood estimator (NPMLE) of the underlying distribution in the presence of truncation, first published in the astronomy literature by Lynden-Bell in 1971, has received considerable attention in the statistics and biostatistics literature. A limitation of this useful estimator is that it relies on the independence of the variable of interest and of the truncation variable. In this paper, a generalization of this estimator is proposed, which expands the applicability of the estimator by allowing for dependence between the variable of interest and the truncation variable in the presence of a covariate. Weak convergence and asymptotic optimality in the Hajek-Beran sense (Beran, R, 1977, Estimating a distribution function. Annals of Statistics, 5, 400-404.) are shown for this generalized estimator process. A related estimator of the joint distribution of the covariate and the variable of interest is introduced, which shares the asymptotic normality and optimality of the previous estimator. Finally, simulation results are used to compare the generalization to the Lynden-Bell estimator in a variety of situations.

Original languageEnglish (US)
Pages (from-to)643-663
Number of pages21
JournalJournal of Nonparametric Statistics
Volume17
Issue number6
DOIs
StatePublished - Sep 1 2005

Fingerprint

Product-limit Estimator
Truncated Data
Estimator
Truncation
Asymptotic Optimality
Covariates
Statistics
Nonparametric Maximum Likelihood Estimator
Biostatistics
Astronomy
Weak Convergence
Asymptotic Normality
Joint Distribution
Expand
Distribution Function

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Statistics and Probability

Cite this

@article{a836370c87ad4eabb5cd91c8181a2a22,
title = "A generalized product-limit estimator for truncated data",
abstract = "A nonparametric maximum likelihood estimator (NPMLE) of the underlying distribution in the presence of truncation, first published in the astronomy literature by Lynden-Bell in 1971, has received considerable attention in the statistics and biostatistics literature. A limitation of this useful estimator is that it relies on the independence of the variable of interest and of the truncation variable. In this paper, a generalization of this estimator is proposed, which expands the applicability of the estimator by allowing for dependence between the variable of interest and the truncation variable in the presence of a covariate. Weak convergence and asymptotic optimality in the Hajek-Beran sense (Beran, R, 1977, Estimating a distribution function. Annals of Statistics, 5, 400-404.) are shown for this generalized estimator process. A related estimator of the joint distribution of the covariate and the variable of interest is introduced, which shares the asymptotic normality and optimality of the previous estimator. Finally, simulation results are used to compare the generalization to the Lynden-Bell estimator in a variety of situations.",
author = "Akritas, {Michael G.} and Lavalley, {Michael P.}",
year = "2005",
month = "9",
day = "1",
doi = "10.1080/10485250500038637",
language = "English (US)",
volume = "17",
pages = "643--663",
journal = "Journal of Nonparametric Statistics",
issn = "1048-5252",
publisher = "Taylor and Francis Ltd.",
number = "6",

}

A generalized product-limit estimator for truncated data. / Akritas, Michael G.; Lavalley, Michael P.

In: Journal of Nonparametric Statistics, Vol. 17, No. 6, 01.09.2005, p. 643-663.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A generalized product-limit estimator for truncated data

AU - Akritas, Michael G.

AU - Lavalley, Michael P.

PY - 2005/9/1

Y1 - 2005/9/1

N2 - A nonparametric maximum likelihood estimator (NPMLE) of the underlying distribution in the presence of truncation, first published in the astronomy literature by Lynden-Bell in 1971, has received considerable attention in the statistics and biostatistics literature. A limitation of this useful estimator is that it relies on the independence of the variable of interest and of the truncation variable. In this paper, a generalization of this estimator is proposed, which expands the applicability of the estimator by allowing for dependence between the variable of interest and the truncation variable in the presence of a covariate. Weak convergence and asymptotic optimality in the Hajek-Beran sense (Beran, R, 1977, Estimating a distribution function. Annals of Statistics, 5, 400-404.) are shown for this generalized estimator process. A related estimator of the joint distribution of the covariate and the variable of interest is introduced, which shares the asymptotic normality and optimality of the previous estimator. Finally, simulation results are used to compare the generalization to the Lynden-Bell estimator in a variety of situations.

AB - A nonparametric maximum likelihood estimator (NPMLE) of the underlying distribution in the presence of truncation, first published in the astronomy literature by Lynden-Bell in 1971, has received considerable attention in the statistics and biostatistics literature. A limitation of this useful estimator is that it relies on the independence of the variable of interest and of the truncation variable. In this paper, a generalization of this estimator is proposed, which expands the applicability of the estimator by allowing for dependence between the variable of interest and the truncation variable in the presence of a covariate. Weak convergence and asymptotic optimality in the Hajek-Beran sense (Beran, R, 1977, Estimating a distribution function. Annals of Statistics, 5, 400-404.) are shown for this generalized estimator process. A related estimator of the joint distribution of the covariate and the variable of interest is introduced, which shares the asymptotic normality and optimality of the previous estimator. Finally, simulation results are used to compare the generalization to the Lynden-Bell estimator in a variety of situations.

UR - http://www.scopus.com/inward/record.url?scp=24944503680&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=24944503680&partnerID=8YFLogxK

U2 - 10.1080/10485250500038637

DO - 10.1080/10485250500038637

M3 - Article

VL - 17

SP - 643

EP - 663

JO - Journal of Nonparametric Statistics

JF - Journal of Nonparametric Statistics

SN - 1048-5252

IS - 6

ER -